As we have noted over the past year, the collateral damage from treatment is often understudied. This is particularly true for peripheral neuropathy—the numb toes, painful feet, and feeling of pins and needles in the fingers. It is really amazing that so little research has been done on neuropathy considering that it is estimated that between 20% and 50% of women treated for breast cancer will experience this painful long-term side effect.

Breast cancer patients who receive certain chemotherapy drugs are at risk of developing chemotherapy- induced peripheral neuropathy (CIPN).  The number of women receiving chemotherapy for breast cancer who develop CIPN is not known. A review by the National Comprehensive Cancer Network of studies that looked at how often cancer patients get neuropathy found that the research reported a wide range of percentages. Among the drugs commonly used in breast cancer, the range of incidences of CIPN were: 

Taxol/Abraxane 57% – 83%                                   Navelbine30% – 47%

Taxotere11% – 64%                                               Oxliplatin28% – 100%

Some people with neuropathy experience pain, pins and needles, tingling, cold sensitivity, or even the feeling of wearing gloves and stockings. Others lose sensation or function, and experience weakness, numbness, or reduced sensation. Some may experience both.

We still don’t know why some people experience this annoying side effect and others do not. Could it be that some people are genetically more susceptible to developing neuropathy? Might others already have health problems that make their nerves more sensitive to the toxic effects of the drugs? No one knows! That’s why we are going to ask questions about neuropathy and other types of collateral damage from cancer treatments in the Health of Women [HOW] Study. We need insights that will lead to research into the cause that will fill this information void.

We also need more research into how to treat CIPN. Most of the treatment research has been on people with diabetic peripheral neuropathy, but the mechanisms that cause these two types of neuropathy are not the same. Currently, the standard choices for people with diabetes range from the anti-seizure drugs gabapentin (Neurontin) and pregabalin (Lyrica) to the anti-depressants venlafaxine (Effexor) and duloxetine (Cymbalta).  All have been shown to work for diabetics, but almost none have been studied in cancer patients.

Some people have found relief from acupuncture, electrical stimulation (TENS), and exercise, and there are clinical trials underway that are looking at whether these methods are effective in breast cancer patients. The solution that has worked for me is wearing toe socks made by Injinji. They look like gloves for your feet and individually hug each toe, which—in my case—makes them happier!

If you are struggling with CIPN, ask your doctor for a referral to a palliative care specialist. In general, oncologists are focused on saving your life or keeping you alive and do not have the expertise to help you deal with the consequences of the disease and its treatments. Doctors who specialize in palliative care recognize that saving your life may be the ultimate goal, but that managing or minimizing the side effects and symptoms of cancer and its treatments is important as well. The American Cancer Society has been a champion of this approach and it is becoming more common and available throughout the country.

So what can we do if we have CIPN? Demand, and when possible, participate in the research that will help us understand what causes it and what can be done to prevent it or treat it. We also need to take steps to improve our quality of life by asking for a referral to a palliative care doctor or team to get the knowledgeable help we need.

Have you found something that works for you? Stay tuned for a [HOW] Study questionnaire on collateral damage. Your experiences matter!

Share →

11 Responses to Numb Toes and Other Woes!

  1. Doris Barnett says:

    I have been diagnosed with CIPN but no one seems to know how to treat it.Please help with any information that will help me.

  2. Caroline says:

    I wish there were more studies on neuropathy and other treatment related side effects. After treatment our lives are changed and we have many long term side effects. I have tingling in my hands, sometimes they go completely almost numb, I have been told I have raynauds as well but maybe that’s just another side effect. And overall I am much more sensitive to many drugs, adhesives, and other items than before. More research please.

  3. anita kuhn says:

    a male relative…. , no breast cancer but small fiber poly neuropathy…..taking B12 and other B vitamins, lots of them….have to find out more…….

  4. Kelly D says:

    I contracted foot neuropathy after I started Tamoxifen. I told my oncologist, who brushed it off saying that is not a known side effect. It has affected my life for the worse, but I have learned to live with the pain everyday. I was already seeing a pain specialist for some bulging discs in my neck, and he prescribed Cymbalta. It really helps with the stabbing pains, and has the added benefit of being an antidepressant.

  5. George says:

    With permission from her Oncologist, my wife iced her fingers and toes during chemo treatments (TACx6) and she seems to have been spared problems with neuropathy, even after 4 years have passed. The oncology nurses at the clinic now keep ice on hand to offer to other patients.

  6. Alison says:

    I have neruopathy in legs and feet…Started in hands, but saw a hand specialist and had nerve testing done…Actuallly used cortisone in hand, has helped, but am taking gabapentin for legs and feet…My onc (who I love and is great) is one that isn’t sure about the nerve pain either and it’s the one thing she seems to kind of brush off…My GP sent me to hand dr and started on gabapentin…I try and stay fairly active, still very fatigued, have had 10 surgeries in last 12 months, 6 months TAC and 36 rads, but try and at least go for short walk daily…Have more issues at night with leg pain than during the day…Sometimes think the after effects are worse than the chemo was…

  7. Pam says:

    I have been diagnosed with CIPN after treatment for breast dancer with AC/T. Taxol was the treatment that apparently caused the CIPN, which became progressively worse after the cancer treatment was completed and complicated with Arimidex treatment. My neurologist prescribed vitamins after my treatment was completed that seem to have helped: Alpha-Lipoic Acid, B complex, D3, and glutamine. For pain, I see an acupuncturist once a week and also go to PT to help with regaining motor and sensory feeling in feet (since I have difficulty walking) and hands (since I do not feel my fingertips and have difficult grasping or picking up objects). As a concert pianist/professor of music, my profession depends on my ability to use my hands and feet. I am currently working on exercise studies/etudes for piano performance that will increase my fine sensory and motor control. I am interested in any research on this topic, since I am conducting studies on this now in the hopes of helping others and healing myself.

  8. Pam says:

    I have been diagnosed with CIPN after treatment for breast cancer with AC/T. Taxol was the treatment that apparently caused the CIPN, which became progressively worse after the cancer treatment was completed and complicated with Arimidex treatment. My neurologist prescribed vitamins after my treatment was completed that seem to have helped: Alpha-Lipoic Acid, B complex, D3, and glutamine. For pain, I see an acupuncturist once a week and also go to PT to help with regaining motor and sensory feeling in feet (since I have difficulty walking) and hands (since I do not feel my fingertips and have difficult grasping or picking up objects). As a concert pianist/professor of music, my profession depends on my ability to use my hands and feet. I am currently working on exercise studies/etudes for piano performance that will increase my fine sensory and motor control. I am interested in any research on this topic, since I am conducting studies on this now in the hopes of helping others and healing myself.

  9. Ron Simpson says:

    My mom has been diagnosed with CIPN too. She’s been feeling tingling sensations on her feet. Sometimes, she even feels numbing on her feet. We already consulted her doctor. He just made my mom take lots of Vitamins. It’s been a month now of taking her vitamins but the tingling and number is still there. Anyone can tell me more about CIPN and the treatments? Thanks!

  10. Coral King says:

    I just finished my first round of T/C. This was a side effect explained to me. I was given Dexamethasone (Decadron) a steroid, to take at the beginning of the course. I was also told to call the doctor’s office if I experienced symptons.

  11. Michelle says:

    The PA in my oncologist’s office recommended keeping my feet and hands in cold water during the treatment. I did this about half of the time and I have very little problems with neuropathy and numbness. I do get the occasional pain, not sure if the ice water helped or I am just one of the people who were not affected.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>